Kansas, 2019Tornadoes in Kansas, August 15, 2019
August 15, 2019 · NWS TOP · 6 events in 3 counties and zones
Supercell thunderstorms developed and moved slowly southeast across the area. Wabaunsee County was hit hardest by the storms where at least 4 tornadoes appeared to have occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms developed and moved slowly southeast across the area. Wabaunsee County was hit hardest by the storms where at least 4 tornadoes appeared to have occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 15, 5:06 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 15, 5:06 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
606 PM CDT Thu Aug 15 2019
...AVIATION UPDATE...
.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Aug 15 2019
Convective trends and intensities are the main challenges. Mesoscale-
convective system continues to impact northern portions of the area
in seasonally-strong west-northwest flow aloft with continued 850 mb
southwest winds around 20 knots keeping some higher theta-e air
ingest in place. Outflow boundary from this convection was bisecting
the CWA from west to east with well-mixed and moisture-rich boundary
layer air pushing north-northwest into it. Latest analysis indicates
at least modest ML CIN persists but strong convergence was leading
to some 19Z cumulus development in central Kansas with ML CAPE near
3500 J/kg.
Short-range guidance continues to struggle with ongoing
precipitation most solutions point to some redevelopment in the next
several hours. Hard to get too precise with location and timing but
expect at least isolated convection to develop by 00Z near the
boundary and push east to southeast into the evening. The developing
nocturnal low-level jet will increase already strong shear for a
environment very supportive of supercells into the evening, with
their persistence at least partially moderated by the orientation of
the boundary, with continues to alter with time. All modes of severe
weather will be possible into at least 03Z with a slowly-
destabilizing boundary layer likely leading to decreasing potential
overnight. The decreasing trend will also be aided by a shortwave
trough pushing east into the upper Mississippi Valley, bringing a
reinforcing boundary into northern Kansas.
The eventual location of this boundary will be a key player in
thunderstorm activity for Friday afternoon and evening. Most
guidance brings it through at least I-70 but it may reside over the
southern counties in the late afternoon and early evening. There is
some potential for an increasing capping inversion to build in over
the boundary layer and may keep daytime development in check, and
this could be under a deck of lower stratus, further curtailing
convection and resulting in lower confidence in high temperatures.
The greater threat will likely come as the low-level jet returns
in the evening and overnight for elevated WAA-induced development.
With potential training of storms over this boundary over precip
falling today/tonight, there is some concern for excessive
rainfall amounts.
.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Aug 15 2019
Evolution of the weather on Saturday will depend on linger
convection and outflow/front from Friday night, and speed of the
shortwave trof progged to move through the state. Generally zonal
flow across the state does little to shift warm front north or
south, leaving a focus for convection across the northern part of
the state. GFS solutions would pose a higher threat for strong
storms given available instability as wave moves over eastern Kansas
in the afternoon/evening hours, advecting moist unstable air into
the warm sector then developing convection. Will keep chance PoPs
for lingering morning convection, followed by the uncertainty of the
location of redevelopment in the afternoon/evening. Highs rise to
the low 90s, possibly a few degrees cooler north of the warm front
near the NE border.
Broader large scale upper trof moves across southern Canada and the
northern plains late Saturday night, giving the upper ridge a chance
to nose northward into the Central Plains Sunday into Monday. Highs
rise back into the 90s with upper 90s in central parts of the state,
and heat indices possibly back into the 100-110 range Sunday
through Tuesday afternoons.
May start to get some influence from cooler air pushing southward
behind the upper low over the Great Lakes for Wednesday, and another
chance for rain as it does so, bringing forecast highs back down to
the upper 80s to near 90 for mid/late week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 15 2019
Risk for severe TS will persist for the next several hours at the
terminals. Tempo IFR conditions are possible if a TS moves across
an airfield. Then there is the potential for MVFR stratus to hang
in behind the outflow boundary overnight. At this point, most of
the guidance keeps the lower CIGS just north of the terminals.
Since a mention of it is already in the forecast, will keep a
mention of it. Confidence in TS developing is good, but timing the
storms at the terminals is less confident.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, Aug 15, 2:11 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Thu Aug 15 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-162015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Thu Aug 15 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Thunderstorm chances increase across the entire area as the late
afternoon and evening progress, but thunderstorm chances
gradually end overnight. Some of the storms this afternoon and
this evening may be severe with large to very large hail,
damaging winds, and a few tornadoes. Locally heavy rainfall is
also possible.
Flooding on the Big Blue River near Blue Rapids continues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional rounds of thunderstorms with locally heavy rainfall
are possible Friday night through Sunday morning. Severe weather
can't be ruled out with these storms with the most likely hazards
being large hail, damaging winds, and heavy rainfall that could
lead to localized flash flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through the late evening hours.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 15, 6:05 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL RILEY 39.31N 96.83W
08/15/2019 E2.00 INCH RILEY KS PUBLIC
SOCIAL MEDIA REPORT . SIZE ESTIMATED.
&&Local storm report, Aug 15, 6:11 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 E LEONARDVILLE 39.36N 96.83W
08/15/2019 E2.00 INCH RILEY KS PUBLIC
SOCIAL MEDIA REPORT. SIZE ESTIMATED.
&&Special weather statement, Aug 15, 6:12 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
712 PM CDT Thu Aug 15 2019
KSZ012-160100-
Brown-
712 PM CDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY UNTIL 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Morrill, Reserve, Hamlin and
Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for northeastern
Kansas.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3965 9534 3965 9553 4000 9579 4000 9534
TIME...MOT...LOC 0011Z 303DEG 27KT 4003 9565
Local storm report, Aug 15, 6:21 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 2 S LILLIS 39.58N 96.29W
08/15/2019 E1.75 INCH MARSHALL KS PUBLIC
&&Local storm report, Aug 15, 6:22 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL KEATS 39.22N 96.71W
08/15/2019 E2.00 INCH RILEY KS EMERGENCY MNGR
&&Local storm report, Aug 15, 6:26 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 4 SE LILLIS 39.57N 96.23W
08/15/2019 E1.25 INCH NEMAHA KS TRAINED SPOTTER
&&Tornado, Riley
- When
- August 15, 6:34 PM CST to 6:36 PM CST
- Where
- Riley County, 2.24 mi ESE of Ogden to 3.42 mi S of Eureka Lake
- Rating
- EFU
- Path length
- 1.37 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.110, -96.680
Spotter network report of a small brief tornado corresponded with radar data in this location. No damage reported.
Tornado, Geary
- When
- August 15, 7:05 PM CST to 7:07 PM CST
- Where
- Geary County, 15.27 mi ESE of (Fri)marshall Aaf Ft to 15.93 mi ESE of (Fri)marshall Aaf Ft
- Rating
- EFU
- Path length
- 0.96 mi
- Path width
- 25 yd
- Continued into
- Wabaunsee, Ks (TOP)
- Reported by
- Storm Chaser
- Coordinates
- 38.965, -96.507
Storm Chasers reported brief touchdown in open field. This tornado then moved into Wabaunsee County through open pasture.
Tornado, Wabaunsee
- When
- August 15, 7:07 PM CST to 7:15 PM CST
- Where
- Wabaunsee County, 5.46 mi W of Volland to 3.09 mi WSW of Volland
- Rating
- EFU
- Path length
- 2.84 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.952, -96.502
Storm Chasers reported brief touchdown in open field. This tornado then moved into Wabaunsee County through open pasture. Minor tree and tree limb damage was reported with this tornado however location suggests this could have been associated with RFD on south side of circulation and not tornado itself. Therefore it will be rated EFU.
Tornado, Wabaunsee
- When
- August 15, 7:34 PM CST to 7:53 PM CST
- Where
- Wabaunsee County, 3.55 mi ESE of Volland to 4.73 mi W of Alma
- Rating
- EF1
- Path length
- 6.73 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.923, -96.344
Storm chaser footage and NWS damage survey found a tornado with a path that moved north northwest for approximately 7 miles. Damage occurred to well constructed renovated barns along the path. Winds estimated to have been around 100 mph producing EF1 damage.
Tornado, Wabaunsee
- When
- August 15, 7:41 PM CST to 7:48 PM CST
- Where
- Wabaunsee County, 6.73 mi SE of Volland to 5.9 mi SW of Hessdale
- Rating
- EFU
- Path length
- 1.6 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.879, -96.314
Law enforcement reported 2 small tornadoes over this area of the county. This is the southern tornado. No damage was noted with the tornadoes owing to being over open pastureland however reports and radar do suggest that they existed in some form. Path and time are estimated off radar and reports.
Tornado, Wabaunsee
- When
- August 15, 8:25 PM CST to 8:29 PM CST
- Where
- Wabaunsee County, 5.61 mi E of Alta Vista to 4.85 mi NNW of Chalk Mound
- Rating
- EFU
- Path length
- 2.55 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.868, -96.376
Law enforcement reported 2 small tornadoes this is the northern tornado. No damage was noted with the tornadoes however reports and radar do suggest that they existed in some form. Path and time are estimated off radar and reports.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 15, 2019$25 million · 50 kt wind · 6 events
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strikes in Virginia, August 15, 2019$45,000 · 50 kt wind · 24 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Flash Flooding in New York, August 15, 2019$70,000 · 2 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
- Hail and Damaging Winds in Virginia, August 15, 20191.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837059, 837039, 837043, 837047, 837058, 837056.